ELIZABETH CITY, N.C. (WAVY) – The Elizabeth City Police Department is issuing an alert after a recent spike in suspected heroin-related overdoses.
Chief Jerry Newell, EMS Director for Pasquotank and Camden counties, told 10 On Your Side in the first 10 days of June, they’ve responded to 13 calls in which they had to use Narcan on patients in an attempt to save their lives. He said 11 of those cases were confirmed to be opioid overdoses. This is already more calls in June than what they responded to in all of May.
There were two overdose deaths reported over the weekend. Newell believes this spike is related to a bad batch of heroin.
“It could have something added to the batch of heroin, somebody is buying that they think is ‘the normal dose,’ however that is being laced with or cut with either fentanyl or carfentanyl or some other really potent type of drug to make that heroin batch a lot more potent than what you think your normal dose may be,” explained Newell.
In his 28 years with the department, Newell says this is the largest and most concentrated spike he’s seen.
He’s not condoning it, but says if you must don’t use alone, that way someone can call 911 or administer Narcan before it’s too late.
He says it’s important to note that if you are experiencing an overdose or a friend calls medics for you, neither will get arrested.
“That’s where it gets frustrating for us because if we would’ve been given enough time we probably could have made that difference,” said Newell.
Law enforcement officials are urging anyone addicted to heroin or any other drug to use extreme caution before using. They also want to spread the word about resources available to help break addition. The Pasquotank-Camden EMS Community Paramedicine Program is available by calling (252) 335-1524 or clicking on “Contact Us” at www.pasquotankcamdenems.com.